Took ds off Concerta....any thoughts?

Discussion in 'General Parenting' started by mattsmum, May 22, 2007.

  1. mattsmum

    mattsmum New Member

    This weekend I took ds off Concerta. Other than some increase in hyperactivity and impulsivity, we don't notice a drastic difference.

    My reason for taking him off was to see if it would minimize his anger/agression.

    Anyone in a similar situation????
  2. smallworld

    smallworld Moderator

    Is he still on Strattera? That medication is known to increase anger and agression.
  3. timer lady

    timer lady Queen of Hearts

    Our psychiatrist had us do a similar "experiment" with kt & stimulants. We tracked for 2 months days that kt took her adderall & days that she didn't. Collected reports from teachers, PCAs, day treatment staff, etc. (No one knew when kt did or didn't take the medication.)

    I used a database of sorts to report to psychiatrist - in the end the stimulant never made an appreciable difference. It was discontinued.

    It was all supervised under psychiatrist's eye. Staff, school - anyone who was involved daily with kt, were asked to report in daily.

    Just a thought for you.
  4. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    I must tell you that I notice, almost immediately, an "evening" of difficult child's moodiness/frustration/anger when I take him off the stims for the summer. It does take about a week or so for him (and efforts from me as well) to get his hyperactivity/impulsivity in check - understanding that he doesn't have the artificial help to keep those in check and must work hard himself. The hyperactivity is not as much an issue now as it was a number of years ago.

    But, even though these d*** stimulants increase his frustration (et all), he still needs them to succeed in a school setting.

  5. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    My son became aggressive and mean every time we put him on stimulants, so I would discontinue them and he'd go back to normal right away. I don't know if it increased his attention span, but it wasn't worth it to us to have him the way he was on them. Not telling anyone else what to do, but I could see they were bad for him and, since you don't need to wean from them, I just tossed them out. Not advising it, but that's what we did.
  6. crazymama30

    crazymama30 Active Member

    My son has had bad experiences with stims, however he has never been on a mood stabilizer at a good level either. We are now getting to a good level on lamictal, and psychiatrist wants to start a stimulant. I do not know if I am ok with that. Before the stims made him unbearable in the evening and zoned out at times during the day. He wasn't Cody. Now since we are at a good spot with Lamictal I see less irritability and agression, but still lots of hyperactivity and impulsivity. I think I could live with that as long as my son gets to be him and be happy.

    I agree with smallworld, it could be the Strattera causing problems. It seems interesting that he was on Strattera and Concerta.
  7. --Eleanor--

    --Eleanor-- New Member

    We are about to do a similar experiment. difficult child has been on ritalin (lowest dose) for the last few months, and has been exhibiting aggression primarily at school--during the hours he is on it. We are thinking of first (with doctor's approval) trying increasing it this weekend to see if there is increased aggression (on weekend so school doesn't have to deal with fallout if there is). If so, maybe discontinue it. My understanding is that aggression can be a side-effect of any of these drugs, and I'm starting to think that I'd rather have a spaced-out distractible kid rather than a mean one...
  8. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member


    It's a double edged sword these stimulants. If you read the information that comes along with the rx, you will see "increased aggitation" right near the top of the side effects list.

    Translation to our difficult children - increased frustration resulting in anger and general surliness :grrr:

  9. smallworld

    smallworld Moderator

    I do think it can depend on the ADHD medication and on the child. My difficult child 1 has tried virtually all of them -- Concerta, Adderall XR, Daytrana, Strattera. He is now taking Focalin XR (a refined version of Ritalin), and his mood is affected very little. But another child might not do well on Focalin XR. It's all trial and error.
  10. Jewel1

    Jewel1 New Member

    How do you know which medications cause increased aggression etc??? My son was on Concerta, both regular & XR...and had to be almost immediately taken off of it...because of MAJOR increased aggression, attitude...and increased physical symptoms...

    Now he has been on Strattera...hardly any physical complaints except for the headaches, which seem to be coming more often...but we increased the Prozac & he went to more defiant I cut it back!

    I wanted to know more about the natural alternatives...COD oil..Omega 3...anybody have any luck with-those & what do they do?
  11. smallworld

    smallworld Moderator

    Jewel, the way you can tell which medication is making things worse is to only make one medication change at a time.

    by the way, my son is prone to migraines, and when he trialed Strattera, he got two full-blown migraines in three days. Needless to say, we discontinued it.
  12. mattsmum

    mattsmum New Member

    Yes, he is still on Straterra...I took him off Concerta because I was told by the nurse practioner that the stimulant could add to his agressive behavior. She also told me that it would be out of his system in 24 hours. However, the weekend went fine...but he seems to be getting more and more unbearable (hyperactive, short fuse, impulsive, disobedient). you think I should try just the Concerta and take him of the Straterra???
  13. smallworld

    smallworld Moderator

    Are you working with a board-certified child psychiatrist? I would certainly ask the prescribing doctor the question you asked me.

    I will just tell you that any antidepressant (Strattera is an AD) can cause increased anger and aggression. Strattera has also been known to cause mood swings and make kids just plain mean. If you decide to discontinue it, you will need to wean down and you will need to give it a chance to get out of his system (as in 2 to 4 weeks). That's the only way you'll be able to get a baseline read on your difficult child's behavior.

    What kind of doctor diagnosed your difficult child? You could be looking at more than ADHD.
  14. DDD

    DDD Well-Known Member

    My family has alot of experience with stimulants etc. and you are
    getting accurate input. Concerta works like a charm for us BUT
    lots of families have had to discontinue it. on the other hand Adderal caused
    moodiness, anger etc. with our difficult children and lots of families swear
    by it. Each person is different.

    Personally I don't recall anyone trying a stimulant and Strattera
    at the same time. Most often Strattera is tried if none of the
    stimulants work. Please make sure you understand that the stimulant medications (Ritalin, Concerta, Adderral etc.) are "quick in
    and quick out" medications. You can stop those anytime. Strattera
    is NOT like that. You have to ease your way to the right dose
    and you have to ease your way out of using that medication too.

    Like Smallworld said, it is extremely important to make sure that
    you have a well qualified medical expert working with you and your child. Although some of the CD family members have had success using a Pediatrician, most of us have sought out experts
    with more advanced training/experience with childhood behavioral
    and/or mental health disorders. It is worth the expense to be
    absolutely sure your difficult child is getting the best chance at healthful
    living. Good luck. DDD
  15. Sheila

    Sheila Moderator

    After several years, difficult child's Adderal XR seems to have stopped working so we are going through medication adjustments. (Not pleasant)

    Yesterday his doctor suggested Concerta, see how that's doing in a couple of months. If it's not doing it's job, then add Strattera to see if that will work. Dr. says they've seen some kids helped with this combo. So, I'm thinking this combo may not be unusual.
  16. mattsmum

    mattsmum New Member

    Matthew's diagnosis and original medication suggestions were from a board certified child psychiatrist. The nurse practitioner does medication management in the same office.

    I already knew about the Concerta being a medication that you can stop and it will leave your system quickly and that Straterra takes time to build up in the system.

    I have had at least three professionals tell me that it is not unusual to combine Concerta and Straterra.